Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Jun 19, 2021, 8:13 AM EDT for Calhoun County, Kalamazoo County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2021, 8:13 AM EDT (12:13 UTC)
- Expired
- Jun 19, 2021, 9:15 AM EDT
- In force
- 62 min
- Issued by
- NWS Grand Rapids, MI
Counties Calhoun County, MI, Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 76 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 0.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2433 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
227 WWUS83 KGRR 191213 SPSGRR Special Weather Statement National Weather Service Grand Rapids MI 813 AM EDT Sat Jun 19 2021 MIZ072-073-191315- Kalamazoo-Calhoun- 813 AM EDT Sat Jun 19 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CALHOUN AND KALAMAZOO COUNTIES... At 813 AM EDT, radar indicated strong thunderstorms located between Marshall and Portage. Movement was toward the east at 25 mph. Wind gusts of 50 to 55 mph and pea size hail are possible with these storms. Locations impacted include... Kalamazoo... Portage... Albion... Marshall... Battle Creek... Vicksburg... Galesburg... Homer... Union City... Schoolcraft... Climax... Burlington... Westwood... Brownlee Park... Comstock Northwest... Fulton... Marengo... Athens... Augusta... Tekonsha... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4231 8576 4237 8472 4207 8471 4207 8576 TIME...MOT...LOC 1213Z 273DEG 20KT 4228 8499 4222 8553 $$ CAS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jun 19, 6:57 AM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 19, 6:57 AM EDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 657 AM EDT Sat Jun 19 2021 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 330 AM EDT Sat Jun 19 2021 -Marginal severe weather risk today: mid morning to mid aftn -Better risk of severe weather Sunday evening -Period of chilly weather early next week, then rebounding && .DISCUSSION...(Today through next Friday) Issued at 330 AM EDT Sat Jun 19 2021 -Marginal severe weather risk today: mid morning to mid aftn Well defined shortwave over nw WI drops southeast today triggering another round of showers and tstms. Convection expected to be most numerous this morning as the wave is coming through, with guidance preferring the area near and just south of the I-96 corridor for heaviest rainfall - locally around an inch. We have a severe weather risk to be concerned about today, starting as early as 10 AM this morning. Instability is shown to ramp up quickly after sunrise south of I-96 as convection associated with the shortwave is floating in from WI. Impressive deep layer shear greater than 50 kts with SBCapes rising to 2500 J/KG or more by 15Z supports the possibility of a few severe storms with damaging winds and large hail. A low tornado risk may develop as well by mid-late morning as the the sfc front which passed through on Friday returns north as a warm front ahead of the apchg wave. This feature may aid to enhance low level storm relative helicity, with the main threat being east/south of a line from AZO to LAN late morning through mid afternoon. Limiting factor for svr wx today however could be the extensive mid/high cloudiness currently pouring in from the southwest. This may seriously limit the sfc instability from developing. Any svr wx threat should diminish/end with the passage of the shortwave, mid to late afternoon. -Better risk of severe weather Sunday evening Next period of concern for svr wx is Sunday afternoon and night. During this time we have a digging upper trough upstream which produces a deepening sfc low that tracks northeast through WI and nrn lwr MI. Convection looks to initiate Sunday afternoon with the returning warm front and strengthening low level jet, and this convection may be mostly elevated initially with the main threat being large hail/heavy rain. However on Sunday evening as the warm front continues lifting north into srn Lwr MI and the LLJ peaks around 50 kts, sfc based storms may develop leading to an increase risk of damaging winds. Eye catching is the 00Z HRRR's depiction of a bow echo racing across the area near/south of I-96 after 5PM. A QLCS tornado or two could also occur if a mature bow echo/squall line does indeed impact the area. Strong sfc cold front will be sweeping in from the west overnight Sunday. Additional showers and storms likely with this feature but the svr wx threat will be ending with it's passage. Focus for Monday then becomes beach hazards with a period of strong northwest flow and cold advection. -Period of chilly weather early next week, then rebounding Upper trough will be overhead on Tuesday resulting in chilly temps in the 60s and probably extensive diurnal cloudiness. However warm air quickly returns from the southwest mid week, with pattern potentially turning active again by week's end. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 656 AM EDT Sat Jun 19 2021 Showers and storms have developed over Wisconsin and are moving across the lake. TAFs reflect the thought that storms will move over the terminals this morning/early afternoon. Clearing takes place this afternoon. Some fog is possible after 06z. && .MARINE... Issued at 330 AM EDT Sat Jun 19 2021 Scattered thunderstorms will impact Lk MI this morning, and a few could contain gusty winds. Winds shifting northerly in the wake of these storms this afternoon, although not strong enough to warrant a small craft advisory. The next big period of concern for Lk MI starts later Sunday with increasing southerly flow ahead of an approaching cold front - along with the possibility of a few strong to severe thunderstorms continuing high winds/large hail. Then we switch to strong northwest winds for Monday into Tuesday behind the strong cold front, which will likely require Small Craft Advisories and Beach Hazard Statements. After only a brief lull in winds/waves later Tuesday into Tuesday night, winds quickly increase out of the south on Wednesday. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...Meade DISCUSSION...Meade AVIATION...04 MARINE...Meade
Hazardous weather outlook, Jun 19, 4:09 AM EDT, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 409 AM EDT Sat Jun 19 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-200815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 409 AM EDT Sat Jun 19 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are expected from about 8 am through 3 pm today. A few of these storms could become strong or severe for a time by mid morning, especially from Grand Rapids to the south and east. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe thunderstorms with damaging winds and large hail are possible Sunday afternoon and night. A few tornadoes are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 10 am and 3 pm today, then again on Sunday afternoon and night. LMZ844>849-200815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 409 AM EDT Sat Jun 19 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms will impact parts of Lake Michigan this morning. Locally gusty winds and higher seas are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe thunderstorms with high winds and large hail are possible Sunday afternoon and night. This will be followed by a period of strong northwesterly winds Monday into early Tuesday behind a strong cold front. Small Craft Advisories and Beach Hazard Statements will likely be needed for Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 10 am and 3 pm today, then again on Sunday afternoon and night.
In the hours before
Special weather statement, Jun 19, 8:13 AM EDT, 0 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 813 AM EDT Sat Jun 19 2021 MIZ072-073-191315- Kalamazoo-Calhoun- 813 AM EDT Sat Jun 19 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CALHOUN AND KALAMAZOO COUNTIES... At 813 AM EDT, radar indicated strong thunderstorms located between Marshall and Portage. Movement was toward the east at 25 mph. Wind gusts of 50 to 55 mph and pea size hail are possible with these storms. Locations impacted include... Kalamazoo... Portage... Albion... Marshall... Battle Creek... Vicksburg... Galesburg... Homer... Union City... Schoolcraft... Climax... Burlington... Westwood... Brownlee Park... Comstock Northwest... Fulton... Marengo... Athens... Augusta... Tekonsha... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4231 8576 4237 8472 4207 8471 4207 8576 TIME...MOT...LOC 1213Z 273DEG 20KT 4228 8499 4222 8553 CAS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:05 AM EDT | Special Marine Warning | GRR | 115 min | |
| Jun 19, 8:18 AM EDT | Special Marine Warning | GRR | 117 min | |
| Jun 19, 8:24 AM EDT | Areal Flood Advisory | GRR | Kalamazoo | 6 hr |
| Jun 19, 8:59 AM EDT | Areal Flood Advisory | GRR | Calhoun | 2 hr |
| Jun 19, 9:18 AM EDT | Special Marine Warning | GRR | 87 min | |
| Jun 19, 10:36 AM EDT | Special Weather Statement | GRR | Oceana | 39 min |
| Jun 19, 10:46 AM EDT | Special Marine Warning | GRR | 29 min | |
| Jun 19, 10:59 AM EDT | Special Weather Statement | GRR | Muskegon | 61 min |
| Jun 19, 12:20 PM EDT | Special Marine Warning | GRR | 40 min | |
| Jun 19, 1:21 PM EDT | Special Weather Statement | GRR | Van Buren | 39 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.